Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abnormal labs and meds - correlation?
Sep 17, 2004

Hello, I have been on Viramune, Epivir and Zerit since 2/2000. My vl has been <50 since 4/2000, latest labs on 8/23/04 vl <50 cd4 373 (down from 515 8/03). My question has to do with the chem 20 rather than the cnts. My lytes are Na - 129 (135-146), K+ - 4.3 (3.5-5.1), Cl - 95 (98-108), CO2 - 24 (23-30). BUN - 8 (7-25), Cr - 1.0 (0.6-1.4), BUN/CR - 8 (10-20), TP - 6.8 (6.9-8.2). Abn from the CBC are RBC 3.8 (4.5-5.9) MCV 116.8 (80-100), MCH 44.2 (26-34) H&H (wnl) 16.8 (13.5-17.5) 44.4 (41-53). Diff showed marked aniso, mod poik, many macro etc. My concern are the chems, Na in particular. Could these values be realted to the meds and the duration that I have been on them? could it be a slight case of dehydration ( I drink too much coffee and urinate frequently) but I also drink plenty of other fluids. Am I overreacting? I don't see my doc for a couple weeks yet (it's been over a year, he re-scheduled my appt. from last month and it takes forever to get in). Any opinion would be appreciated. Thank you.

Response from Dr. Henry

High MCV levels are common in patients on AZT or D4T. The low sodium (hyponatremia) merits attention. If is develops slowly and corrects slowly there usually is not much of a problem clinically. High lipids, high glucose, other drug effects (such as diuretics used for high blood pressure), thyroid or other hormone disorders, syndrome of inappropriate ADH levels--many conditions can contribute. Your HIV regimen per se seems to be an unlikely major factor unless other conditions are ruled out be a thorough evaluation. I would often have a patient manintain normal hydration and salt intake over a week and repeat the electrolyte tests to see if the situation changes. KH



Previous
stop using "lipoatrophy" interchangeably with wasting
Next
lypo

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement